There is a very nice fixed point theorem which I'd have liked to give to my students :

Let $n$, $m$ be two integers larger or equal to one. Let $B_n$ be the open unit ball in $\mathbb{R}^n$, and let $h$ be an homeomorphism of $B_n$ such that $h^m = id$. Then $h$ has a fixed point.

However, it seems that there is no proof of this general result which does not involve material far beyond their current reach. I was trying to design a simpler proof in dimension $2$, with nothing more evolved that Brouwer's fixed point theorem, invariance of domain, and perhaps (some avatar of) Jordan's curve theorem. I was thinking along these lines :

  • Take a large enough closed ball $C$ in $B_2$. Then $K := \bigcup_{k=0}^{m-1} h^k (C)$ is connected.

  • Show that complementary of $K$ has one connected component $\Omega$ which borders the disk. Take $K' := \Omega^c$.

  • Show that $K'$ is a $h$-invariant simply connected compact. Use a version of Brouwer's fixed point theorem.

However, I have a hard time finding a suitable version of Brouwer's fixed point theorem. I could try to use Jordan-Schoenflies' theorem to conjugate the action of $h$ on $K'$ with the action of some homeomorphism of the closed unit disk, but then, I don't know much about the boundary of $K'$ (well, it is made of pieces of simple loops, but gluing them together seems messy).

Is there a nice and relatively elementary (but maybe completely different) way of proving the result I want ? If there isn't, how can I frame the argument above and where can I find suitable versions of Brouwer or Jordan's theorems to make things as painless as possible ?


(To make it answered)

This question has a very good answer on the MO counterpart Finite-order self-homeomorphisms of $\mathbf{R}^n$ by Nicholas Kuhn:

There is, naturally, a huge history regarding a basic question like this. This particular problem was figured out between 1930 and the early 1960's. The main names are P.A. Smith, Conner, Floyd. Here is a math review to get you going:

MR0130929 (24 #A783) Reviewed Kister, J. M. Examples of periodic maps on Euclidean spaces without fixed points. Bull. Amer. Math. Soc. 67 1961 471–474. 54.80 (57.47)

Let $T$ be a homeomorphism of period $r$ on Euclidean space En. The classical result of P. A. Smith is that $T$ has a fixed point if $r$ is prime [Ann. of Math. (2) 35 (1934), 572–578] or a prime power [Amer. J. Math. 63 (1941), 1–8; MR0003199]. The author settles a question of long standing with the following theorem: If $r$ is not a prime power, then there exists a triangulation $μ$ of $E^{9r}$ and a homeomorphism T of period r on $E^{9r}$ without a fixed point, such that $T$ is simplicial over $μ$. The construction is a modification of an example due to Conner and Floyd [Proc. Amer. Math. Soc. 10 (1959), 354–360; MR0105115].


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.